Hi Bills, I do not know if there are any study done for exactly your dad's situation. Incidentally, I had the second Pfizer RNA based vaccine 3 weeks ago. The first dose caused just minor muscle ache on my arm where the vaccine was given, but the second dose which was given 8 weeks from the first dose caused like flu like symptoms in addition the muscle ache. When I asked my family and relatives 50% had no worse side effects after the second dose and the other half did not. A doctor says it is because the immune response for the 1st dose is gradual because no antibodies or T cells specific the virus existed. But when the 2nd dose was given, our immune system are already primed and ready to attack. I think BCG is similar. Most patients tolerate 1st,2nd dose but side effects start getting worse after the 3rd. I guess that your dad's immune system lost the memory of BCG / BCG infected cells while your dad stopped BCG because of the side effects after 4th in the induction. Dr. Kamat explains that cytokines in the bladder start declining after 3 months of BCG. This is why the maintenance starts 3 months after the 6 weeks induction. So, if you wait long enough like the first time, your dad may be able to restart BCG. But it is likely the side effect will start after 2nd dose. You can try to reduce as much as possible but it will be a challenge to find the optimum BCG amount. I read somewhere that the frequency rather than the bcg amount gives better efficacy. As Jack mentioned Dr. Lamm said even 1/100 helps. Because your dad had cancers at three locations, saline must be 50ml to fill up the bladder initially I think so BCG will attach to all bladder surface. 50ml is the manufactuted specified the volume of saline. I recall your dad's 3 BCas were Ta and HG with ,25,% 75% LG ratio. Allan had TaLG and had 6 weeks induction and another ,6 weeks. He has been cancer free for many years. So, chances are that 5 wks induction and 2 wks treatment may have killed off all cancer cells. Best
You post seems to be addressing my query and I appreciate that. We have stopped BCG after 2nd dose as I don't want him to go back to the position where the side effects seems more scary that the ca itself during his induction.
Currently he has not that severe side effects but I think that BCG effect are cumulative and will add once you do it in weekly basis. Side effects get more and visible.
He had 2 dose of 40mg and hold it for 1.5 hrs each. If we had administer 3 dose which was due last Saturday , he would have had in same worst situation.
Our Uro wanted to see how he would behave in reduced dose and it seems that he can tolerate 2 doses easily even with 40mg strength. But my perception is once Uro will do the next cystoscopy, he can take a call to keep it at 40mg or reduce it further.
I will keep updating our journey and hopefully I will come with a good news.
I offer the following Question to, and Answer from Dr Donald Lamm, dated 3/8/2010
" When does quality of life require stopping BCG maintenance?
Monday, March 8th,2010Dr. Lamm,I am a 65 year old woman who was diagnosed with bladdercancer last March. I am happy to report that all tests done in January showed
no new cancer cells! I am currently having my second set of maintenance
treatments. I am not sure if I am receiving the full strength now.
I have been thinking that I should ask for a reduced strength from now
on. I cannot tolerate more than 10 minutes on each side now. Is 40
minutes effective? At what point does quality of life become a
factor in continuing treatments or not? My doctor said he likes to get in
at least 12 treatments, but he said any time I want to call it quits I could.Also, as you can well imagine, I am urinating frequently, upevery two hours at night when I’m in between the maintenance series. Last
night I was up every hour (my last treatment was Thursday). Because my
bladder has shrunk so much, I really have to plan my trips
carefully and limit fluids before I leave home. How do you respond to these
concerns?Thank you very much for the opportunity to ask you thesequestions.Dear Friend,It is good to hearthat you are cancer free, and in my opinion YES, YOU NEED TO CUT BACK ON
BCG! There seems to be no end to the misconception that more is better
with BCG. There is no need to suffer. From your symptoms, it sounds
like you need to hold off on BCG and when you start back, reduce the dose to
1/10th or less. We are indebted to the Scandinavians who demonstrated
that by holding BCG for only half an hour, the benefit of reduced dose can be
obtained without having to do the math of dilution.Thanks for asking,Don Lamm, MD" Additionally, The following long, older, compiled notes from Dr. Michael ODonnell, do in part of the material, address some of the questions and concerns your raise.
Doctors Lamm and ODonnell are both recognized authorities about bladder cancer. I have found their comments, and insights to be helpful during my BC journey. Perhaps their comments will sound familiar and provide material to discuss with your father's doctors and care team.
6/2015 HG Papillary & CIS
3 Years and 30 BCG/BCG+Inf
Tis CIS comes back.
BC clear as of 5/17 !
RCC found in my one & only kidney 10/17
Begin Chemo; Cisplatin and Gemzar
8/18 begin Chemo# 3
Begin year 4 with cis
2/19 Chemo #4
9/19 NED again
1/2020 CIS is back
Tried Keytruda, stopped by side effects
Workin on a new plan for 2021
This is a question for your urologist As I believe has been stated the usual protocol unless there is extensive irritation in the bladder is for the dosage to be one week apart . A delay due to extensive side effects usually does not cause a problem
Diagnosis 2-08 Small papillary TCC; CIS
BCG; BCG maintenance
Vice-President, American Bladder Cancer Society
We are done with 2nd dose and I think we need to stop again due to side effects because we don't want to land in the situation where my dad recovered from side effects after 4 months. We decided to wait & watch for the last BCG dose and may further reduce the dose to 20mg if things looks suitable.
We may also discuss this with Uro as well that we may further reduce the dose in our next maintenance course which is scheduled in Dec 2021.
BCG side effect are cumulative. My farther did not feel any major one in 1st dose. But the 2nd dose was a bit higher impact.
Everyday he is recovering. I am also curious to know how much max time we can wait for the 3rd dose if 2nd one was on 5th June 2021 ? Any suggestions.